Jump to content

  • Log in with Facebook Log in with Twitter Log In with Google      Sign In   
  • Create Account
Current Chat Room Users
0 users are in Main Room:



Did you know it is free to become a member?  Just click "Create Account" on the top right of this page.


Photo
- - - - -

Allergic reaction?


  • Please log in to reply
35 replies to this topic

#1 P_Instructor

P_Instructor
  • Members
  • 404 posts
  • Gender:Male
  • Location:Iowa
  • Occupation:Paramedic Instructor/Provider
Reputation: 51
Good



Posted 25 January 2012 - 10:15 PM

Tiered in with EMT squad. Enroute information is female with complaint of throat swelling closed.

Get on scene and enter their ambulance and see female sitting upright on cot, respiratory rate 40, accessory muscle use. Pt. awake, color pink, skin warm/dry. No adventagious sounds heard. Pt. on oxygen per NRB, sats 97%, BP 170/100, HR 120 per machine.

Initial contact shows scared look from patient, 1-2 sentance wording. Best info from squad is possible allergic history to flowers where patient was helping setting up for funeral. Onset of slight symptoms 1 hr prior.

Listen to breath sounds which are clear. Auscultate trachea, no stridor heard. With the lung sounds, no evidence of uticaria anywhere on torso, no evidence of swelling/edema. Only complaint is throat swelling. Oral cavity normal.

Monitor placed sinus tach without ectopics. Patient very anxious and moving around on cot. Epi 0.3mg given IM. IV then established by partner. 25mg Diphenhydramine given IV. Pateint states a little better approximately 2 mins later. Reassessed lungs, etc. without change. Vitals BP 150/100, HR 110, RR 34, sats 99%. Pt. is exhibiting beginning s/s of hyperventilation. Pt. breathing pattern coaxed with some success.

Calling in radio report and patient start again to become very scared as gestures throat again swelling up. 0.1mg Epi 1:10000 given IV. 10 seconds later patient begins screaming and shows Levine sign. No changes in monitor, ST. Episode lasts 10-15 seconds. Pucker factor is 15 on 1-10 scale. No time or conditions available for 12-Lead as patient very unsettled. Pt. verbally calmed for remainder of 2 minute transport.

Arrive hospital and off load to ER. ER doc meets you at door, report given. Upon doc assessment, ativan given to calm pt. but then pt. again has throat swelling sensations and doc administers Epi with same screaming/Levine sign gesture.

You leave to go back in service. Find out later pt. goes to cath lab with suspected MI.

Later in evening, Cath reveals all vessels open.

Hummmm....allergic reaction or atypical MI????

Thoughts.
  • 1

#2 Kiwiology

Kiwiology
  • Elite Members
  • 3,324 posts
  • Gender:Male
  • Occupation:.
Reputation: 194
Excellent

Posted 25 January 2012 - 10:49 PM

The fail ... it is so strong.

You state yourself this patient showed no signs of anaphylaxis and yet you jack her up with adrenaline, worse yet, IV adrenaline?

Please don't use eponymous; I had to look up what Levine's sign was ... and if she is clutching her chest do you think it might have had something with that IV adrenaline you put into her?

Sounds to me like a little bit of pseudo anaphylaxis and certainly not something that is a candidate for IV adrenaline or DPH; if the patient actually had angioedema with stridor but without systemic involvement (which is not unheard of) then some nebulised adrenaline is appropriate.

There is good empirical evidence that adrenaline is overused in patients with asthma and anaphylaxis. Yes, early administration of adrenaline is critically important in patients with anaphylaxis but if you're giving this sort of patient adrenaline then I would very seriously hope you are not teaching this same clinical approach to your students.

There was a case here a few years ago of a Doctor giving a patient adrenaline for "anaphylaxis", the patient ended up suffering myocardial damage and the case was referred to the Health and Disability Commissioner as a breach of the patient's right to receive care with appropriate care and skill.
  • 0

#3 P_Instructor

P_Instructor
  • Members
  • 404 posts
  • Gender:Male
  • Location:Iowa
  • Occupation:Paramedic Instructor/Provider
Reputation: 51
Good

Posted 26 January 2012 - 12:29 AM

Reference scenario. Case of trying to understand the problem at hand and assessing the patient. Limited classical signs/symptoms yet presents with potential laryngeal closure due to allergen per history. You may not have availability due to geography, but would be case to bounce off on-line medical control. There was some relief of symptoms with initial EPI as well as subsequent Benadryl. Combination of the respiratory alkalosis with EPI probably did cause the cardiac symptom. Sorry for the 'Levine sign' blurb. No, don't teach just do, but assess and analyze what you have (differetial diagnosis) and treat to do no harm.
  • 0

#4 ERDoc

ERDoc

    5-38-BUFF

  • Elite Members
  • 3,809 posts
  • Gender:Male
  • Location:Hell (aka West Michigan)
  • Occupation:Guess
Reputation: 576
Excellent

Posted 26 January 2012 - 12:55 AM

The epi was overboard and several doses even worse. What was it that made them suspect an MI (EKG changes, troponin)?
  • 0

#5 Kiwiology

Kiwiology
  • Elite Members
  • 3,324 posts
  • Gender:Male
  • Occupation:.
Reputation: 194
Excellent

Posted 26 January 2012 - 01:46 AM

Case of trying to understand the problem at hand and assessing the patient.


Which is no different than any other patient

Limited classical signs/symptoms yet presents with potential laryngeal closure due to allergen per history.


The history is piss poor; did you ask for further information?

but would be case to bounce off on-line medical control.


No it's not, that is the bitches way out ... do you know that in South Africa, New Zealand, Australia and the UK there is no medical control?. What do you think we do? We use our brains

There was some relief of symptoms with initial EPI as well as subsequent Benadryl. Combination of the respiratory alkalosis with EPI probably did cause the cardiac symptom. Sorry for the 'Levine sign' blurb. No, don't teach just do, but assess and analyze what you have (differetial diagnosis) and treat to do no harm.


Remind me again how adrenaline causes respiratory alkalosis? or how respiratory alkalosis causes cardiac symptoms?

If you want to do no harm perhaps you need to seriously invest in a greatly expanded education of pathophysiology and pharmacology; in a very similar case the treating clinician was found to have acted without reasonable care and skill having inappropriately administered adrenaline to a patient he thought was having "anaphylaxis".

Of all the drugs in the ambo bag of tricks adrenaline is one of the most dangerous but also the most life saving. You must use it wisely. .
  • 0




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users